Florida, 2007

Tornado and Rip Current in Florida, June 1, 2007

June 1, 2007 · NWS MFL · 2 events in 2 counties and zones

Tropical Storm Barry formed in the extreme southeast Gulf of Mexico on June 1st and moved northeast across Central Florida during the day on June 2nd. Effects on South Florida were relatively minor, except for a tornado which struck Cutler Bay in Miami-Dade County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Tropical Storm Barry formed in the extreme southeast Gulf of Mexico on June 1st and moved northeast across Central Florida during the day on June 2nd. Effects on South Florida were relatively minor, except for a tornado which struck Cutler Bay in Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 1, 2:12 PM EST, 33 minutes earlier.

Area forecast discussion, Jun 1, 2:12 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
312 PM EDT FRI JUN 1 2007

.SYNOPSIS...A DISTURBANCE CONTINUES TO MOVE OUT OF THE CARIBBEAN SEA
AND ACROSS THE SOUTHEAST GULF OF MEXICO ALONG WITH ASSOCIATED SHOWER
AND THUNDERSTORM ACTIVITY WHILE AN UPPER LEVEL TROUGH SLOWLY PUSHES
EAST ACROSS THE WESTERN GULF.

&&

.DISCUSSION...A LARGE PLUME OF MOISTURE CONTINUES TO SURGE OUT OF
THE CARIBBEAN AND INTO SOUTH FLORIDA AS A TROPICAL DISTURBANCE MOVES
NORTHEAST AND INTO THE CENTRAL PORTION OF THE STATE TONIGHT /
SATURDAY MORNING. THE EASTERN SIDE OF THE DISTURBANCE IS BEING AIDED
BY UPPER LEVEL DIVERGENCE THAT IS A COMBO FROM THE UPPER LEVEL
TROUGH OVER THE WESTERN GULF THAT IS CENTERED SOUTH OF LOUISIANA AND
AN UPPER LEVEL RIDGE FROM CENTRAL AMERICA TO FLORIDA THAT IS
CENTERED IN THE NORTHWEST CARIBBEAN. BASICALLY THIS IS ALLOWING
ENOUGH DIVERGENCE ALOFT TO KEEP CONVECTION AND WIDESPREAD RAIN
INITIATED, BUT ALSO KEEPING THE SHEAR HIGH ENOUGH THAT THE THE
DISTURBANCE IS HAVING A HARD TIME ORGANIZING. THIS ALSO ALLOWS THE
MUCH NEEDED RAIN TO SPREAD INTO SOUTH AND CENTRAL FLORIDA THIS
EVENING, BUT BEING THAT THE AIRMASS WILL BE GREATLY MOISTENING UP
THIS EVENING AND THAT TROPICAL SYSTEMS ARE PROLIFIC RAIN PRODUCERS
HEAVY RAIN WILL BE POSSIBLE. BOTTOM LINE ITS A ASYMMETRIC SYSTEM
THAT POSSES LITTLE WIND THREAT AND MUCH NEEDED RAIN RELIEF.

FOR THE FORECAST... STICKING CLOSE TO THE GFS WITH THE DISTURBANCE /
LOW CENTER MOVING INTO THE CENTRAL PORTIONS OF THE WEST COAST AND
INTO THE ATLANTIC ON SATURDAY MORNING AS OPPOSED TO THE NAM SOLUTION
OF MOVING NORTHBOUND INTO THE FL PANHANDLE SATURDAY EVENING. THE GFS
SEEMS TO HAVE INITIALIZED BETTER AND MOST OTHER MODELS ARE ALSO
CLUSTERED CLOSE TO THE GFS AS WELL. IT IS ALSO MORE LIKELY THAT THE
LOW CENTER WOULD BE PULLED ALONG WITH THE MID LEVEL FLOW WHICH IS
OUT OF THE SOUTHWEST IN THE SOUTHEASTERN GULF AS LONG AS DECENT
CONVECTION REMAINS ONGOING NEAR THE CENTER.

THE GFS AND THE SLIGHTLY DRIER NAMS (AT LEAST FOR SOUTH FL)
SOUNDINGS RANGE FROM 2.6 TO 2.3 INCHES OF PWAT RESPECTIVELY THAT IS
ROUGHLY 3 TO 2 STANDARD DEVIATIONS ABOVE THE NORM BY THIS EVENING.
THIS MEANS THAT THERE IS THE POSSIBILITY THAT SOME POORLY DRAINED
AREAS MAY EXPERIENCE SOME MINOR FLOODING WITH SOME ISOLATED TOTALS
POSSIBLY REACHING TO AROUND 5 INCHES, BUT DUE TO THE AREA RECENTLY
BEING BEING SO DRY NO FLOOD WATCHES WILL BE ISSUED.

AS FOR THE WINDS, ITS A TOUGH CALL. THE COASTAL SECTIONS MAY BE
CLOSE TO MEETING WIND ADVISORY CRITERIA TONIGHT AND SATURDAY
MORNING, BUT AT THIS TIME WILL HOLD OFF ON THE CALL TO WAIT AND
SEE ANY INFO THAT IS COMING OUT OF NHC AND TAFB THIS EVENING.

AFTER THIS SYSTEM PASSES THE RAIN CHANCES ARE EXPECTED TO DECREASE,
BUT A RETURN TO SUMMERTIME DIURNAL THUNDERSTORMS WILL COMMENCE AS
WEAK HIGH PRESSURE BUILDS IN.

&&

.AVIATION...DIFFICULT TAF FORECAST THIS AFTERNOON INTO TONIGHT. HAVE LEANED
TOWARDS THE GFS MODEL WITH THIS TAF PACKAGE BUT WAS TENTATIVE TO BE
TOO AGGRESSIVE GIVEN SO MUCH MODEL UNCERTAINTY. MADE THE VISIBILITY
OVER MOST OF THE TAF SITES 4SM -RA THROUGH TONIGHT. CONDITIONS THIS
AFTERNOON INTO TONIGHT COULD CERTAINLY BE WORSE THAN INDICATED IN
THE TAFS...WITH LOWER VSBYS AND CEILINGS...BUT WILL LET LATER TAF
ISSUANCE ADDRESS THESE CONCERNS AS IT BECOMES MORE CLEAR HOW THE
SITUATION WILL EVOLVE. REGARDLESS...GUSTY ESE WINDS SHOULD CONTINUE
THIS PERIOD WITH SUSTAINED 15 TO 20 KNOTS TO AROUND 20 KNOTS BY
TONIGHT AT LEAST THE EAST COAST TERMINALS.

&&

.MARINE...SMALL CRAFT ADVISORIES BLANKET THE AREA FOR SEAS OVER 7
FEET AND WINDS OVER 20 KNOTS UNTIL SATURDAY EVENING. AFTER THAT WINDS AND
SEAS BEGIN TO SUBSIDE, BUT THE GULF AND ATLANTIC WILL REMAIN IN
SCA CONDITIONS INTO SUNDAY.

&&

.FIRE WEATHER...WITH THE RAIN SPREADING ACROSS THE REGION, FIRE
WEATHER CONCERNS WILL BE MINIMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  86  71  86 / + 70 40 30
FORT LAUDERDALE  75  85  71  87 / + 70 50 30
MIAMI            74  85  72  87 / + 70 50 30
NAPLES           72  83  74  84 / + 70 40 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR FLZ168-FLZ172.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR FLZ173.

AM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR AMZ650-AMZ651-
     AMZ670-AMZ671.

     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR AMZ610-AMZ630.

GM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR GMZ656-GMZ657-
     GMZ676.

&&

LONG TERM/SYNOPTIC/MARINE...AT
MESO/AVIATION...BNB
FIRE...AT/KOB
Hazardous weather outlook, Jun 1, 9:19 AM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1019 AM EDT FRI JUN 1 2007

FLZ063-066>075-168-172>174-020215-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1019 AM EDT FRI JUN 1 2007

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES TODAY...
...A FEW THUNDERSTORMS POSSIBLE THROUGH THE WEEKEND...
...HEAVY RAINFALL POSSIBLE THIS AFTERNOON THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: GENERALLY EAST WINDS OF 20 TO 25 MPH WITH HIGHER
GUSTS ALONG THE SOUTH FLORIDA EAST COAST WILL CREATE A HIGH RISK
FOR RIP CURRENT FORMATION TODAY. SWIMMING IS NOT RECOMMENDED DUE
TO THE DANGER POSED BY RIP CURRENTS.

THUNDERSTORMS: A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH
FLORIDA TODAY, MAINLY DURING THE AFTERNOON AND EVENING HOURS.
THE GREATEST THREATS FROM THE STORMS WILL BE OCCASIONAL CLOUD TO
GROUND LIGHTNING STRIKES, HEAVY RAINFALL, AND BRIEF GUSTY WINDS
OVER 40 MPH MAINLY IN THE STRONGER STORMS.

WIND: SUSTAINED WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS COASTAL LOCATIONS OF
SOUTH FLORIDA AND THE ATLANTIC AND GULF WATERS. THESE WINDS CAN
MAKE BOATING AND DRIVING DIFFICULT. THE STRONGEST THUNDERSTORMS
THIS AFTERNOON AND EVENING COULD ALSO PRODUCE WIND GUSTS OVER 40
MPH.

FLOODING: THE POTENTIAL EXISTS FOR SOME HEAVY RAINFALL ACROSS
SOUTH FLORIDA THIS AFTERNOON AND TONIGHT, EVEN OUTSIDE OF
THUNDERSTORMS. EVEN THOUGH IT HAS BEEN DRY RECENTLY, THE HEAVY
RAIN MAY CAUSE FLOODING OF ROADWAYS AND POOR DRAINAGE AREAS.
MOTORISTS ARE URGED TO EXERCISE CAUTION IF THEY ENCOUNTER WATER
COVERED ROADWAYS.

WAVES: EAST TO SOUTHEAST WINDS OF 20 TO 25 KNOTS TODAY WILL ALLOW
GULF STREAM SEAS AND THE OFFSHORE GULF WATERS TO BUILD TO 8 FEET
AND REMAIN AT THAT LEVEL THROUGH TONIGHT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE NEAR THE YUCATAN PENINSULA IS EXPECTED TO MOVE NORTH
OVER THE EASTERN GULF OF MEXICO THEN EVENTUALLY ACROSS CENTRAL OR
NORTH FLORIDA THIS WEEKEND. THIS LOW WILL SPREAD RAIN ACROSS
MAINLAND SOUTH FLORIDA. THUNDERSTORMS WILL ALSO BE POSSIBLE THIS WEEKEND.
DUE TO THE POSSIBILITY OF DEEP MOISTURE MOVING INTO THE
REGION, HEAVY RAINFALL AND LOCALIZED STREET FLOODING OF POORLY
DRAINED ROADWAYS MAY OCCUR IN THE METRO AREAS OF SOUTH FLORIDA ON
SATURDAY.

STRONG WINDS OF 15 TO 25 KNOTS OVER THE LOCAL WATERS WILL KEEP SEAS
NEAR 8 FEET IN THE GULF STREAM SATURDAY BEFORE SUBSIDING SATURDAY
NIGHT AND SUNDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jun 1, 11:51 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1251 PM EDT FRI JUN 1 2007

FLZ071>075-172>174-011745-
MAINLAND MONROE FL-INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
FAR SOUTH MIAMI-DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
INLAND MIAMI-DADE FL-COASTAL BROWARD COUNTY FL-COASTAL MIAMI-
DADE COUNTY FL-
1251 PM EDT FRI JUN 1 2007

...A LINE OF STRONG SHOWERS APPROACHING SOUTHEAST PORTIONS OF SOUTH
FLORIDA FROM ATLANTIC WATERS...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
SHOWERS WITH WIND GUSTS UP TO 50 MPH ALONG A LINE EXTENDING FROM
7 MILES NORTH OF OCEAN REEF TO 7 MILES EAST MIAMI BEACH TO 15 MILES EAST
OF HOMESTEAD...MOVING NORTHWEST AT 25 MPH. THIS LINE WILL AFFECT
MIAMI-DADE...SOUTHERN BROWARD...AND SOUTHERN MAINLAND MONROE COUNTIES
DURING THE NEXT HOUR.

RESIDENTS NEAR THE PATH OF OF THESE STRONG SHOWERS SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS WITH THE SHOWERS BECOME
ANY STRONGER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BAXTER

The radar

The Miami radar (KAMX), 115 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 rip current, 1 tornado. Local standard time, as filed.

Rip Current, Coastal Palm Beach County

When
June 1, 2:45 PM EST
Where
Coastal Palm Beach County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A 27-year-old man visiting from Connecticut drowned after being caught in a rip current at the beach near 80 South Ocean Boulevard in Delray Beach. Two friends who were also caught in the rip current but escaped, along with lifeguards tried to save the victim to no avail.

The rip currents occurred the day before Tropical Storm Barry moved across Central Florida. Winds were out of the east to southeast at around 20 mph, leading to the formation of rip currents. Seas were also rough.

Tornado, Miami-Dade

When
June 1, 8:45 PM EST to 8:58 PM EST
Where
Miami-Dade County, Franjo to 0.62 mi W of Palmetto Estates
Rating
EF1
Path length
3.93 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
25.570, -80.350

EF1 tornado moved northwest through sections of the town of Cutler Bay in southern Miami-Dade County. Highest rating of EF1 with maximum winds of 85-90 mph based on roof damage to home on 20800 block of Coral Sea Drive. Rest of damage in EF0 range and primarily to vegetation. A few large trees were uprooted and several large limbs broken off, along with fence damage to homes.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Palm Beach County2007-06-0127MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36348, 36284.